Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 124, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 1, 2002, 4:50 PM EDT for Franklin County, Pennsylvania. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 4:50 PM EDT (20:50 UTC)
- Expired
- Aug 1, 2002, 5:45 PM EDT
- In force
- 55 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Franklin County, PA
The radar
The Sterling radar (KLWX), 108 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:57 PM EDT | Thunderstorm Wind 50 E | Chambersburg, PA | Trees were blown down in Chambersburg. |
| Aug 1, 5:24 PM EDT | Thunderstorm Wind 50 E | Upton, PA | Trees and power lines were down in Upton. |
| Aug 1, 5:32 PM EDT | Thunderstorm Wind 50 E | Greencastle, PA | Trees were reported down, blocking a road in Greencastle. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
245
WUUS51 KCTP 012050
SVRCTP
PAC055-012145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 PM EDT THU AUG 1 2002
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 545 PM EDT.
* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CHAMBERSBURG...OR 3 MILES SOUTH OF
CHAMBERSBURG...MOVING SOUTHWEST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MARION AROUND 455 PM.
GREENCASTLE AROUND 510 PM.
MERCERSBURG AROUND 520 PM.
CLAYLICK AROUND 530 PM.
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.
$$
LAMBERT/RADZANOWSKI
LAT...LON 3991 7755 3995 7770 3988 7787 3974 7799
3974 7766What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:22 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 1, 3:22 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 322 PM EDT THU AUG 1 2002 SOME CU BUILDING UP AT THE MOMENT...BUT OVERALL AFTERNOON IS QUIETER THAN EXPECTED OVER CENTRAL PA. SOME SHOWERS APPEAR TO BE GETTING GOING ALONG THE PA/NJ BORDER...BUT NO RAIN ELSEWHERE THUS FAR. STILL PLAN TO CARRY 20 POPS INTO EARLY THIS EVENING OVER THE NORTH BUT DRY ELSEWHERE. H5 RIDGE FLATTENS MORE ON FRIDAY IN RESPONSE TO SEVERAL WEAK SHORTWAVES RIDING THROUGH THE FLOW NEAR THE CANADIAN BORDER. LAYER PWS INCREASE TO OVER 1.5 DURING THE AFTERNOON...SO SCATTERED SHOWERS AND THUNDERSTORMS APPEAR TO BE A BETTER BET AS A WEAK BOUNDARY SLIDES ACROSS THE REGION. SHOWERS AND THUNDERSTORMS WILL LAST INTO SATURDAY AS THE BOUNDARY PUSHES SOUTHWARD...AND EVENTUALLY GETS HUNG UP OVER THE SOUTHERN THIRD OF PA KEEPING SHOWERS GOING THERE AT LEAST FOR THE MORNING HOURS ON SAT. H5 RIDGE STRONGLY BUILDS AGAIN ON SATURDAY FOR A CONT OF QUITE WARM CONDITIONS...BUT LAYER PWS DECREASE SO HUMIDITY LEVEL SHOULD DROP SLIGHTLY AS SFC HIGH PRESSURE SETTLES SOUTHWARD OVER SOUTHERN ONTARIO. BIG RIDGE BREAKS DOWN AGAIN SOMEWHAT BY MONDAY WITH SHOWER CHANCES RETURNING AND CONTINUING INTO THE MIDDLE PART OF NEXT WEEK. NO BIG COOL DOWNS IN SIGHT. FCSTID = 7 MDT 72 95 70 90 / 20 20 40 30 IPT 70 92 66 87 / 20 30 40 20 BFD 67 88 59 81 / 20 30 30 20 JST 70 87 66 82 / 20 30 30 20 AOO 70 91 66 86 / 20 30 30 20 UNV 70 92 66 86 / 20 30 30 20 SEG 70 92 66 87 / 20 30 40 20 LNS 72 94 70 90 / 20 20 40 30 THV 72 94 70 90 / 20 20 40 30 .CTP... PA...NONE. DEVOIR
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.